Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 316, NWS Springfield, MO

October 6, 20184 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 6, 2018, 7:41 PM CDT for 4 counties in Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2018, 7:41 PM CDT (00:41 UTC)
Expired
Oct 6, 2018, 8:30 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:57 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 6, 6:57 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
657 PM CDT Sat Oct 6 2018

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM CDT Sat Oct 6 2018

A cold front is currently laid out across the area with scattered
storms developing near the I-44 corridor this afternoon.
Instability has increased with the heating of the day, but deep
layer shear is not overly strong. As a result storms will be short
lived in nature, but with the given instability a few strong
storms will occur this afternoon into early this evening with wind
gust up to around 50mph the main risk. Some small hail will be
possible in a few of the strongest storms. Brief locally heavy
rainfall will also occur with the storms. This activity will
continue into this evening then should start to dissipate as
instability decreases. A few showers/rumbles of thunder will be
possible near the front into the overnight ours but coverage
should be much more limited. Where multiple storms track over the
same locations there could be localized minor flooding risk, but
given the scattered short lived nature of the storms no widespread
flooding is expected this afternoon into this evening.

Temperatures are in the middle 80s south of the front across
southern Missouri to the middle 60s across east central Kansas
north of the front currently. Low level clouds will also occur
behind the front tonight.

The front will lift back to the north on Sunday, scattered storms
will again be possible across the entire area with the best
chances again expected along and northwest of I-44. Shear will
not be overly strong, but instability will again increase and may
allow a few strong storms to occur Sunday afternoon.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Oct 6 2018

The front will generally be north and west of the area on Monday
allowing much of the area to be dry. Except for southeastern
Kansas and far west central Missouri that may see a few showers
and storms on Monday. Highs on Monday will warm into the lower to
middle 80s.

The upper level trough will spread into the Plains on Tuesday
then track across the area on Wednesday. This will push the front
from west to east across the area Tuesday into Wednesday. Shear
will increase with the passing of the shortwave as it becomes
negatively tilted, but instability may not be quite as strong.
Anyway a few strong to severe storms will be possible Tuesday and
Tuesday night with the increase shear. Rain will likely be more
widespread as the trough spreads through the region. Locally heavy
rain will be possible, but with the front moving through the area
fairly quickly prolong heavy rain is not expected so widespread
flooding is still not expected.

Cooler temperature will spread into the area late in the week into
next weekend behind the system, as highs in the 60s are expected.\

Another system may spread into the area late in the week into
next weekend and bring some more rain chances to the area.
However, medium range models remain inconsistent on the timing and
track with the system next week so there are still some details
on exact timing to still be hammer out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 656 PM CDT Sat Oct 6 2018

A frontal boundary will stall out across portions of southern
Missouri tonight. This will continue the potential for scattered
showers and thunderstorms, especially around Springfield and
Joplin. MVFR and brief IFR conditions can be expected around
storms.

IFR ceilings are also expected to develop behind the front later
this evening and impact the Joplin aerodrome. There is some
potential for those IFR ceilings to near the Springfield
aerodrome, however confidence is low.

While a few showers will remain possible on Sunday, we expect the
main threat to push northwest of the area as that front lifts back
to the north. Ceilings will also improve around Joplin by noon.
There will then be some low-end potential for MVFR ceilings from
late Sunday morning into early Sunday afternoon across southern
Missouri, however VFR is expected to be the prevailing flight
category.

Winds south of that front will primarily remain out of the south
but may be gusty and erratic around storms. North of that front,
northeast winds can be expected from later this evening into
early Sunday morning around Joplin before turning back to the
southeast in the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Oct 6, 3:51 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
351 PM CDT Sat Oct 6 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
351 PM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will continue to develop and spread
across the area late this afternoon into this evening. A few
strong storms will be possible with winds to 50mph and small hail
the main risk. Brief heavy rainfall and frequent cloud to ground
lightning will also occur with the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are possible on Sunday, and
again and few strong storms, with gusty winds the main risk will
be possible.

Better widespread chances for showers and storms will occur
Tuesday and Wednesday. Lightning and heavy rainfall are currently
the main threats but a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Oct 6, 2:43 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
243 PM CDT SAT OCT 6 2018

MOZ079-080-062030-
Dallas MO-Polk MO-
243 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS AND
NORTHEASTERN POLK COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Urbana, or 10 miles northeast of Bolivar, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Polk...                           Louisburg...
Goodson...                        Pumpkin Center...

LAT...LON 3783 9306 3769 9306 3765 9333 3780 9334
      3781 9329 3780 9319 3782 9318
TIME...MOT...LOC 1943Z 243DEG 15KT 3773 9328

Raberding
Special weather statement, Oct 6, 2:49 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
249 PM CDT SAT OCT 6 2018

MOZ081-062015-
Laclede MO-
249 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LACLEDE COUNTY UNTIL
315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lebanon, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Twin Bridges...                   Competition...
Lynchburg...                      Dry Knob...
Falcon...

LAT...LON 3762 9267 3768 9232 3767 9232 3748 9225
      3748 9263
TIME...MOT...LOC 1948Z 245DEG 33KT 3752 9258

Raberding
Special weather statement, Oct 6, 3:36 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
336 PM CDT SAT OCT 6 2018

MOZ070-071-062100-
Phelps MO-Pulaski MO-
336 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PULASKI AND
SOUTHWESTERN PHELPS COUNTIES UNTIL 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Fort Leonard Wood, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Leonard Wood...              St. Robert...
Devil's Elbow...

This includes Interstate 44 between mile markers 161 and 168.

LAT...LON 3760 9225 3764 9225 3766 9228 3767 9229
      3774 9232 3788 9203 3760 9193
TIME...MOT...LOC 2036Z 243DEG 26KT 3767 9223

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:25 PM CDTFlash Flood WarningSGFDent, Shannon, Texas6 hr
Oct 6, 8:00 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence45 min
Oct 6, 8:24 PM CDTSpecial Weather StatementSGFGreene66 min
Oct 6, 9:20 PM CDTSpecial Weather StatementSGFDallas, Polk, Webster40 min
Oct 6, 9:42 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Oct 7, 1:16 AM CDTAreal Flood WarningSGFDent, Shannon, Texas9 hr
Oct 7, 5:30 AM CDTDense Fog AdvisorySGFDent, Maries, Miller, Phelps, Pulaski4 hr
Oct 7, 1:19 PM CDTSpecial Weather StatementSGFMiller26 min
Oct 7, 1:40 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Oct 7, 2:26 PM CDTSevere Thunderstorm WarningSGFNewton31 min
Oct 7, 5:56 PM CDTAreal Flood AdvisorySGFMiller, Morgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.